Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 370, NWS Albuquerque, NM

August 10, 2017Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 10, 2017, 12:17 AM MDT for Union County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 12:17 AM MDT (06:17 UTC)
Expired
Aug 10, 2017, 1:00 AM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Amarillo radar (KAMA), 179 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS55 KABQ 100617
SVRABQ
NMC059-100700-
/O.NEW.KABQ.SV.W.0370.170810T0617Z-170810T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1217 AM MDT THU AUG 10 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Union County in northeastern New Mexico...

* Until 100 AM MDT.

* At 1217 AM MDT, a severe thunderstorm was located 11 miles
  northwest of Sedan, or 11 miles south of Clayton, moving southeast
  at 20-25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3628 10340 3643 10328 3640 10304 3596 10305
TIME...MOT...LOC 0617Z 316DEG 28KT 3629 10325 

HAIL...1.00IN
WIND...60MPH
 
$$

Hergert
1 follow-up statement
738 
WWUS55 KABQ 100636
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1236 AM MDT THU AUG 10 2017

NMC059-100700-
/O.CON.KABQ.SV.W.0370.000000T0000Z-170810T0700Z/
Union-
1236 AM MDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT
FOR EAST CENTRAL UNION COUNTY...

At 1235 AM MDT, a severe thunderstorm was located over Sedan, or 18
miles north of Amistad, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3625 10329 3638 10321 3639 10304 3606 10305
TIME...MOT...LOC 0635Z 316DEG 28KT 3618 10312 

HAIL...1.00IN
WIND...60MPH
 
$$

Hergert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:07 AM MDT, 10 minutes earlier.

Area forecast discussion, Aug 10, 12:07 AM MDT, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1207 AM MDT Thu Aug 10 2017

.AVIATION...
06Z TAF CYCLE

A surface boundary is currently sliding into central parts of New
Mexico early this morning while a few storms linger in the
northeastern quadrant of the state. These slow-moving storms will
continue to produce localized, but heavy downpours, reducing
visibility and ceilings within their immediate vicinity. Scattered
low clouds could expand across northeastern New Mexico through dawn,
dropping ceilings to MVFR/IFR categories. These would then burn off
into the late morning and early afternoon. The aforementioned surface
boundary could bring a gusty east wind into parts of the Rio Grande
valley with gusts to 25 to 30 kt near KABQ during the next few hours,
but gusts are not expected to exceed 35 kt and hence no Aviation
Weather Warning is planned.

Storms are expected to develop over southwestern and south central
New Mexico on Thursday afternoon before expanding northward. Toward
evening, another weak front could enter the northeast, reinvigorating
strong to severe storms there.

52

&&

.PREV DISCUSSION...303 PM MDT Wed Aug 9 2017...
.SYNOPSIS...
Active weather into next week, with the most unsettled period Friday
through the weekend. Upper high near the NM/TX/Mexico will drift
southeast Thursday and Friday before building back west over the
weekend into early next week. Models then diverge on where the highs
goes after that. With the high to our east late this week there will
be a sharp increase in moisture coming into the state. A back door
cold front will also help deliver low level moisture to the east,
making for an active period of storms, heavy rain and possible flash
flooding, focused on the Friday through Sunday time period.

&&

.DISCUSSION...
Showers and thunderstorms firing over the southwest and central
mountains into the northeast this afternoon, with these areas the
primary focus through this evening. The northeast could see isolated
severe weather and heavy rain. Most of the rain will diminish or end
during the night, except it may continue in the northeast well into
the overnight hours.

The high aloft will drift southeast Thursday and Friday and open up
the deeper monsoon moisture over Mexico to surge north into NM. There
will be a noticeable uptick in showers and storms over the west
Thursday and central areas Friday. The east will remain active as a
back door cold front drops south Thursday night into Friday.

Not only will Friday be very active, but the weekend as well. The
upper high will begin to drift west again over the weekend and be
centered over northern Mexico. Flow aloft though will be weak, with
moisture having nowhere to go, so it will get recycled Saturday and
Sunday. Widespread convection, heavy rain and isolated flash flooding
are expected.

The GFS continues to shift the high to the west early next week,
while the ECMWF splits the high in two with one center over Sonora
and another over south TX. The Canadian has one high center over TX.
Not surprisingly, the GFS is the drier of the three models. Will take
a blend of the models and keep the weather moderately active for
Monday and Tuesday. CHJ

&&

.FIRE WEATHER...
A tale of two halves continues with a moist/increasingly unstable
air mass east of the Rio Grande, while drier and more stable
conditions predominate across the west. For the second convective
day, surface dew point temperatures have begun to mix out into the
30s across the far west resulting in min RH values in the teens as
of early afternoon. Focus for thunderstorms and wetting rain will
remain across the east, especially the northeast, through tonight
where strong to severe storms can be expected beneath a moderately
strong west-northwest flow aloft. Elsewhere, outside an isolated
storm east of the Divide to the central mountain chain, quiet
weather will persist.

Going into Thursday,  upper level high pressure currently centered
near El Paso/Las Cruces will gradually shift eastward setting up
just northeast of the Big Bend region later Friday. The upper high
will remain more or less anchored over west-central TX through the
weekend. As a result, Thursday PM looks to be a bit more active
across central/western areas as compared to the past two days but
still a bit below expectations for early August. The more important
player in the near-term will be another backdoor cold front that
should push into northeast areas late Thursday night slowly pressing
south and west early Friday. The boundary will be aided or
reinforced by convective outflow/rain-cooled air, and will likely
push farther south and west than what current models show, but
either way it will provide a significant boost to storm coverage by
Friday and lingering into Saturday. At the same time,  moisture
pooling just to our south will slowly get pulled northward in the
developing southerly flow around the west side of the upper high.

Lower than usual confidence in extended period of forecast for .
Sunday and beyond. The GFS/ECMWF show the next upper trough nearing
the West Coast late Sunday into early Monday, while another sharp
trough carves out over the nation's mid-section. This will reorient
the large-scale ridge axis and possibly force the main centroid to
build/redevelop westward per the GFS. However, the ECMWF is
considerably wetter Tue/Wed, and keeps the main centroid farther
east, while the 12Z GFS continues it previous drying trend.  KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 9, 3:13 AM MDT, 21 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
313 AM MDT Wed Aug 9 2017

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
313 AM MDT Wed Aug 9 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms over the northeast
plains, including Colfax and Union counties. Storms will be capable
of producing large hail, strong downburst winds, frequent lightning,
and locally heavy rainfall. There is a slight risk for flash
flooding over eastern New Mexico where locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe thunderstorms over the far
northeast plains Thursday. Storms will be capable of producing large
hail, strong downburst winds, frequent lightning, and flash
flooding.

A more significant moisture surge will produce a large coverage of
storms over NM Friday and through the weekend. This pattern will
enhance the possibility for locally heavy rainfall and the risk for
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Aug 9, 6:26 PM MDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
626 PM MDT WED AUG 9 2017

NMZ530-100100-
Union County-
626 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
700 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kenton, or 34 miles north of Clayton, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3680 10300 3688 10323 3700 10319 3700 10300
TIME...MOT...LOC 0026Z 286DEG 20KT 3695 10311

54
Local storm report, Aug 9, 7:05 PM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
705 PM MDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             10 ESE MAES             35.63N 104.44W
08/09/2017  M2.75 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702152

CA
Local storm report, Aug 9, 8:27 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
827 PM MDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             10 ESE MAES             35.63N 104.44W
08/09/2017  E1.75 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702153

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:07 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union39 min
Aug 9, 6:10 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel50 min
Aug 9, 6:26 PM MDTSpecial Weather StatementABQ34 min
Aug 9, 7:00 PM MDTSevere Thunderstorm WarningABQSan Miguel45 min
Aug 9, 7:41 PM MDTSevere Thunderstorm WarningABQSan Miguel49 min
Aug 9, 7:48 PM MDTSevere Thunderstorm WarningABQMora, San Miguel42 min
Aug 9, 8:22 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel3 hr
Aug 9, 8:29 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Aug 9, 9:08 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel52 min
Aug 9, 9:39 PM MDTSevere Thunderstorm WarningABQSan Miguel51 min
Aug 10, 12:25 AM MDTSpecial Weather StatementABQUnion50 min
Aug 10, 12:07 PM MDTSpecial Weather StatementABQ23 min
Aug 10, 12:14 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance19 min
Aug 10, 12:40 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Aug 10, 1:35 PM MDTAreal Flood AdvisoryABQGuadalupe115 min
Aug 10, 1:52 PM MDTAreal Flood AdvisoryABQGuadalupe113 min
Aug 10, 1:53 PM MDTAreal Flood AdvisoryABQLincoln, Torrance2 hr
Aug 10, 2:23 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln28 min
Aug 10, 3:25 PM MDTSpecial Weather StatementABQMora35 min
Aug 10, 3:32 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel43 min
Aug 10, 3:35 PM MDTSevere Thunderstorm WarningABQColfax40 min
Aug 10, 3:40 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance2 hr
Aug 10, 4:03 PM MDTSpecial Weather StatementABQDe Baca27 min
Aug 10, 4:14 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel32 min
Aug 10, 4:28 PM MDTSpecial Weather StatementABQ32 min
Aug 10, 4:41 PM MDTSpecial Weather StatementABQDe Baca34 min
Aug 10, 5:12 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel29 min
Aug 10, 5:37 PM MDTAreal Flood AdvisoryABQMora, San Miguel2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.